Heartburn drugs linked to higher risk of gastroenteritis
Data from more than 500,000 patients show that users of PPIs and histamine-2 antagonists are more easily infected with agents such as Campylobacter.
Source: Agricultural Research Service (ARS) / Wikipedia Commons
Taking acid suppressing drugs, such as proton pump inhibitors (PPIs), is linked with increased risk of developing bacterial gastroenteritis, results from a population-based study show.
Researchers compared stool test results from patients prescribed at least one PPI or histamine-2 antagonist with matched controls and found that the acid suppression medicines were associated with an increased risk of bacterial gastroenteritis.
“Patients in the community [also] had higher risk of diarrhoea associated with acid suppression medicines use than patients in hospital,” the researchers say. “The sensitivity analysis showed that the results were unlikely to be confounded by other factors.”
They compared stool test results for 188,323 people exposed to at least one prescription of a PPI or histamine-2 antagonist from 1999 to 2013 with 376,646 matched controls who had not taken these drugs.
The data used were from the Tayside Medicines Monitoring Unit, a record-linkage database in Scotland that serves 400,000 people, covering information such as community prescriptions dispensed, hospital data and laboratory tests, including stool tests.
The team calculated a hazard ratio (HR) of 2.72 (95% confidence interval [CI] 2.33, 3.17) for culture-positive diarrhoea (for Clostridium difficile, Campylobacter, Salmonella, Shigella or Escherichia coli) in patients taking acid suppressors compared with unexposed patients for samples submitted from the community.
However, this risk was smaller in samples originating from hospital for community-prescribed acid suppressing drugs (HR=1.28; 95% CI 1.08,1.52). The researchers also found that hospital inpatients had a very high risk of culture-positive diarrhoea compared with outpatients (HR=89.7, 95% CI 72.3,111.2).
Researchers also found that patients who had taken acid suppressing drugs had increased risks of C. difficile and Campylobacter (HRs=1.70 and 3.71 for community samples, and 1.42 and 4.53 for hospital samples, respectively) compared with people who had not taken the drugs.
Senior author Thomas MacDonald, professor of clinical pharmacology and pharmacoepidemiology at the University of Dundee, says: “Users of these [acid suppression medicines] should be particularly vigilant about food hygiene as the removal of stomach acid makes them more easily infected with agents such as Campylobacter, which is commonly found on poultry.”
Source: Courtesy of Thomas MacDonald
Reporting in the British Journal of Clinical Pharmacology (online, 5 January 2017), the researchers conclude: “Whilst acid suppression therapy is often considered relatively free from adverse effects, this present study suggests that there are significant adverse gastrointestinal non-infective and infective consequences of their use.”
Commenting on the study, John Coia, consultant microbiologist at the NHS Greater Glasgow and Clyde and chair of the European Society of Clinical Microbiology and Infectious Diseases (ESCMID)’s study group for C. difficile, says: “This interesting paper, based upon a large population-based cohort study with good ascertainment of exposure and outcome, provides further evidence supporting a link between use of acid-suppressant medication, such as PPIs, and an increased risk of C. difficile infection.”
He added: “The current ESCMID C. difficile infection treatment guidance already notes that concomitant use of antacid medications may be associated with an increased risk of recurrent C. difficile infection, and recommends that continued PPI use should be reviewed in those patients diagnosed with C. difficile infection.
Acid suppression medications are increasingly being prescribed in both the community and hospital settings, and it is important to be aware that this may increase the risk of C. difficile infection.”
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2017.20202164
Recommended from Pharmaceutical Press